Going Back to Warfarin After Pregnancy

By: Alere Staff

With the birth of a child come many changes to your lifestyle. However, the one thing that shouldn’t change is how you manage your health and warfarin medication (or brand of warfarin such as Coumadin®).

In the beginning of your pregnancy, your doctor probably stopped the use of your warfarin because of harmful side effects to your baby during development. In addition, taking warfarin can increase the risk of bleeding during your delivery. In place of warfarin, your doctor most likely prescribed another anticoagulant or blood-thinning medication appropriate for your condition. Now that your baby is born, you may be thinking what the next step will be in starting back on warfarin.

First, talk with your doctor. They will most likely have a plan in place to help you get started back. If you are breastfeeding or planning to breastfeed your baby, you should discuss this with your doctor to find out if it is safe to do while taking warfarin. Once you resume warfarin therapy, be sure to follow a consistent vitamin K diet as before, such as limiting your consumption of foods high in vitamin K such as kale and spinach. Talk with your doctor regarding drinking alcohol or if you forget what foods or beverages to monitor while taking warfarin.

Establish a consistent pattern of when you test (frequency) and how your results are to be monitored, whether you are monitoring your INR at home or going to the lab to have a blood test.

These steps can help to ensure a smooth transition back to warfarin after your pregnancy. Involve your doctor and your family or trusted friends in your health care. They can provide additional support to help you stay on track with your diet and exercise plans. After all, the most important thing is taking care of your health so you can take care of your new addition.

 

COUMADIN® is a registered trademark of Bristol-Myers Squibb Pharma Company. Alere is not affiliated or associated with Bristol-Myers Squibb Pharma Company or the COUMADIN® trademark.